ALTITUDE Study Finds Risk of Mortality from ICDs Related to Underlying Arrhythmia

Results of the ALTITUDE Survival by Rhythm study suggest that the risk of mortality associated with shocks from implantable cardioverter defibrillators (ICDs) and cardiac resynchronization therapy defibrillators (CRT-Ds) is related more to the underlying arrhythmia, specifically ventricular arrhythmias and atrial fibrillation, than to the shock itself. The study results were published June 18 in the Journal of the American College of Cardiology.

Additional Resources
The study analyzed data from 3,809 ICD or CRT-D patients who were being followed on the LATITUDE remote monitoring system and who experienced one or more spontaneous defibrillator shocks. Appropriate first shocks for sustained ventricular arrhythmias occurred in 58.7 percent of the patients, and inappropriate shocks occurred in 41.3 percent.

Compared with a control group of patients who did not receive a shock, patients who received their first shock for monomorphic ventricular tachycardia (MVT), ventricular fibrillation/polymorphic ventricular tachycardia (VF/PMVT), and atrial fibrillation/flutter (AF/AFL) were at increased risk of mortality (p < 0.0001, p < 0.0001, p = 0.003, respectively). However, mortality rates following first shocks due to sinus tachycardia and supraventricular tachycardia (SVT) as well as noise/artifact/oversensing had comparable mortality rates to patients who did not experience a shock (p = 0.86 and p = 0.76, respectively).

The most common reason for an inappropriate shock was AF/AFL, accounting for 18 percent of all first shocks. SVT was the next most common reason for inappropriate shocks, accounting for 17 percent of all first shocks. The mortality risk associated with inappropriate shocks was limited to patients receiving shocks for AF/AFL.

An accompanying editorial commented by Eric S. Williams, MD, and Jeanne E. Poole, MD , notes that in light of the results, "We should seek to decrease ICD shocks, primarily to reduce ICD therapy and to alleviate the adverse psychological effects associated with inappropriate ICD shocks in patients. However, in the case of the increased risk after ICD shock, it is the associated arrhythmia in a vulnerable patient that explains the increased cardiovascular risk and not the shock in isolation," they add.

Clinical Topics: Arrhythmias and Clinical EP, Heart Failure and Cardiomyopathies, Implantable Devices, SCD/Ventricular Arrhythmias, Atrial Fibrillation/Supraventricular Arrhythmias

Keywords: Tachycardia, Supraventricular, Tachycardia, Ventricular, Tachycardia, Sinus, Ventricular Fibrillation, Atrial Fibrillation, Risk Factors, Defibrillators, Implantable, United States, Cardiac Resynchronization Therapy

< Back to Listings